North Dakota, 2004

Hail in North Dakota, July 18, 2004

July 18, 2004 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 2:15 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 18, 2:15 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT SUN JUL 18 2004

.SHORT TERM...
FORECAST PROBLEMS IN THE SHORT TERM INCLUDE CONVECTION CHANCES AND
TIMING THROUGHOUT THE PERIOD...AS WELL AS FIRE WEATHER CONCERNS FOR
THE SOUTHWEST ON MONDAY.

MODELS ARE SIMILAR BRINGING A SHORTWAVE THROUGH THE UPPER RIDGE
MONDAY THROUGH TUESDAY...THIS WILL BE OUR BEST CHANCE OF PRECIP IN
THE SHORT TERM...WITH MAINLY ZONAL FLOW TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. DIFFERENCES OCCUR IN SPECIFICS OF QPF AMOUNT AND
PLACEMENT. WILL UTILIZE AN ETA/AVN MODEL BLEND FOR QPF SPECIFICS.

IN THE VERY NEAR TERM...CURRENT LAPS SOUNDINGS ARE VERY UNSTABLE
OVER EASTERN CWA WITH CAPES IN EXCESS OF 4K J/KG WITH CONVECTIVE
TEMPERATURES IN THE MID 90S. AREA OF SURFACE CONVERGENCE NOTED ON
MSAS FROM CENTRAL INTO NORTHEAST NORTH DAKOTA. WILL DRAG AREA OF
ISOLATED THUNDER A BIT FARTHER WEST IN THE GRIDS. STILL LIMITING
CONVECTION TO EASTERN CWA THIS EVENING.

MONDAY AND TUESDAY...CONCERN SWITCHES TO WESTERN CWA AS SHORTWAVE
MAKES ITS WAY SLOWLY THROUGH UPPER RIDGE. AS MENTIONED EARLIER QPF
PLACEMENT VARIES WITH GFS AND CANADIAN INDICATING A MORE NORTHERLY
PLACEMENT THAN ETA AND UKMET. WILL BROADBRUSH 20-30 PERCENT POPS
MONDAY AFTERNOON THROUGH TUESDAY AS TOO MUCH UNCERTAINTY REMAINS TO
TRY AND NAIL DOWN HIGHER LIKELYHOOD AREA OF PCPN. TEMPS MAINLY UPPER
80S TO LOWER 90S ON MONDAY...AND JUST A BIT COOLER ON TUESDAY.

ANOTHER CONCERN LATE MONDAY INTO TUESDAY IS FIRE WEATHER IN THE
SOUTHWEST CWA. AT THIS TIME IT APPEARS RH VALUES WILL REMAIN ABOVE
20 PERCENT WITH WINDS NOT THAT STRONG. HOWEVER A LOOK AT FORECAST
SOUNDINGS INDICATED DRY ATMOSPHERE SURFACE TO 600 MB. CONCERN IS
WITH THE DRY VEGETATION IN THIS AREA THERE COULD BE PROBLEMS WITH
DRY LIGHTNING. DUE TO UNCERTAINTY WITH TIMING PLACEMENT OF
CONVECTION...DECIDED TO HOLD OF ON ISSUING FWW AT THIS TIME.

WE CONTINUE TO DRY OUT AND COOL DOWN ON WEDNESDAY. DID NOT REMOVE
INHERITED POPS ALONG SOUTH DAKOTA BORDER BUT DROPPED THEM BACK TO
SLIGHT CHANCE. ALSO DID NOT RAISE TEMPS IN THE NORTH BUT WITH STEEP
LAPSE RATES AND TQ INDEX AROUND 20 WOULD NOT BE SUPRISED TO SEE AN
AFTERNOON SHOWER ACROSS NORTHERN CWA. WILL LEAVE THIS FOR NEXT SHIFT
TO PONDER.

.LONG TERM...
MODELS IN GOOD AGREEMENT. SEVERAL IMPULES DROPPING SOUTH THRU THE
PERIOD BUT OVERALL A DRY PERIOD THRU THE LONG TERM. ANY CONVECTION
THAT OCCURS WILL BE THE NORMAL ISOLATED LATE AFTERNOON/ NIGHTTIME
SUMMER ACTIVITY AND WILL NOT INTRODUCE ANY PRECIP IN GRIDS. PREVIOUS
FORECAST LOOKS GOOD AND JUST MADE MINOR ADJUSTMENTS TO WIND DATA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/RGT
Hazardous weather outlook, Jul 18, 3:10 AM CST, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
410 AM CDT SUN JUL 18 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-190900-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
410 AM CDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE MONDAY
AFTERNOON INTO MONDAY NIGHT. THE THREAT WILL BE LARGE HAIL AND HIGH
WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE MONDAY AFTERNOON AND MONDAY
EVENING.

JP MARTIN

The radar

The Bismarck radar (KBIS), 107 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Logan

When
July 18, 6:45 PM CST
Where
Logan County, 17 mi SE of Napoleon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.333, -99.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412476.